Alert archive / Indiana / River Flood Warnings in 2008

River Flood Warning 81, NWS Northern Indiana

March 19, 2008Adams County, Allen County, Indiana; Van Wert County, Ohio

NWS Northern Indiana issued this river flood warning at Mar 19, 2008, 12:47 AM EDT for Adams County, Allen County, Indiana; Van Wert County, Ohio. It took effect at Mar 19, 2008, 4:53 PM EDT. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
Mar 19, 2008, 12:47 AM EDT (04:47 UTC)
In effect from
Mar 19, 2008, 4:53 PM EDT
Expired
Mar 23, 2008, 8:22 PM EDT
In force
4 days
Issued by
NWS Northern Indiana
Flood severity
Moderate

Counties Adams County, IN, Allen County, IN, Van Wert County, OH

The radar

The Northern Indiana radar (KIWX), 87 km from the middle of the area, began a volume at 04:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point St. Marys River at Decatur (DCRI3).

Action stage
13 ft
Minor stage
17 ft
Moderate stage
20 ft
Major stage
24 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04181500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this river flood warning went out at Mar 18, 7:25 PM EDT, 5 hours 22 minutes earlier.

Area forecast discussion, Mar 18, 7:25 PM EDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
725 PM EDT TUE MAR 18 2008

.AVIATION...
IFR AND LOW IFR CEILINGS WILL PERSIST ACROSS THE AREA THROUGH MUCH
OF THE REMAINDER OF THE NIGHT AND INTO THE MORNING. WIDESPREAD FOG
CONTINUES...BUT VISIBILITIES GENERALLY REMAIN AT 2SM OR BETTER.
CEILINGS SHOULD GRADUALLY IMPROVE THROUGH THE TAF PERIOD AS THE
FRONT MOVES THROUGH AND SLIGHTLY DRIER AIR WORKS ITS WAY ACROSS
THE IWX AREA. THE HEAVIEST RAIN HAS BEEN CONFINED TO AREAS IN
CENTRAL INDIANA AND SOUTHWARD. MVFR TO VFR CONDITIONS ARE EXPECTED
AT THE TAF SITES BY EARLY AFTERNOON WEDNESDAY.

&&

.PREV DISCUSSION... /ISSUED 345 PM EDT TUE MAR 18 2008/

SHORT TERM...TONIGHT THROUGH WEDNESDAY...

MAIN FOCUS REMAINS ON HVY RAIN POTENTIAL SE CWA OVERNIGHT TONIGHT.
IWX CWA RIGHT ON BATTLEGROUND BETWEEN DRY POLAR AIR TO THE NORTH AND
MODIFIED MARITIME TROPICAL AIR TO THE SOUTH. MODIFIED MT AIRMASS
SURGING NORTH JUST EAST OF SLOW MOVING SFC BNDRY CURRENTLY LOCATED
FM CHICAGO TO ST LOUIS. SFC TDS REFLECT THIS W/52 DEWPT ATTM AT KLAF
AND 50 AT KFWA. SREF HAS HANDLED SYSTEM RELATIVELY WELL SO FAR AND
WILL LEAN ON IT FOR MANY FCST DETAILS.

QUITE A BIT OF FOG IN NRN PORTIONS OF CWA THIS AFTERNOON AND EXPECT
THIS TO CONTINUE THROUGH THE EVENING AS DEWPTS CONTINUE TO SURGE
NWD.  STRONGER WINDS PUSHING INTO CWA WILL KEEP FOG ABOVE ADVISORY
CRITERIA AND SHOULD EVENTUALLY COMBINE WITH RAIN TO SCOUR IT OUT.
SFC BNDRY PUSHING EAST EVIDENCED BY NW WINDS NOW SEEN AT GARY WILL
HELP MODULATE WHERE HEAVIEST RAIN FALLS AS EJECTING SYSTEM RIDES
NEWD. ATTM IT LOOKS AS THOUGH AREAS FM WHITE COUNTY TO HENRY COUNTY
OHIO AND SOUTHEAST WILL HAVE BEST SHOT AT 1+ OF ADDITIONAL RAIN
WHILE AREAS NORTH AND WEST OF THAT LINE WILL LIKELY SEE ANYWHERE
FROM A QUARTER INCH TO AROUND AN INCH. THIS HOWEVER WILL BE
GREATLY DEPENDENT ON TRACK OF SFC LOW WITH A SLIGHT SHIFT EITHER
DIRECTION RESULTING IN SIGNIFICANT DIFFERENCES IN RAINFALL TOTALS.
A FEW FACTORS THAT LEAN TOWARD LIGHTER PRECIP AMOUNTS INCLUDE NO
EXPECTED THUNDER AS NO REAL ELEVATED INSTABILITY TO SPEAK OF
EXPECTED AND ONGOING INTENSE CONVECTION SRN PLAINS AND EXPECTED
SWD DEVELOPMENT ROBBING SOME MOISTURE.

FCST SOUNDINGS INDICATING SNOW MIXING WITH RAIN AND POSSIBLY A
PERIOD OF ALL SNOW WITH MOISTURE IN THE DGZ AND ENTIRE PROFILE BLO
FZ NW HALF CWA AFTER 12Z WED IN DEFORMATION BAND SO WILL ADD SNOW
MENTION. NO ACCUMULATIONS EXPECTED W/WARM, WET GROUND AND SFC AIR
TEMPS AT OR JUST ABOVE 0C.

WITH CAA AND LINGERING PRECIP WILL CUT TEMPS SLIGHTLY TOMORROW AND
WL LIKELY STAY IN THE UPR 30S EVERYWHERE SANS FAR SE. ALL PRECIP
WILL WIND DOWN BY LATE AFTERNOON WED.

LONG TERM (WED NIGHT THROUGH TUESDAY)...

WED NIGHT THRU FRIDAY...

CONDITIONS ACROSS THE REGION WILL BE IMPROVING WED NIGHT AS THE
UPPER LEVEL SYSTEM WILL BE RAPIDLY MOVING OFF TO THE EAST
NORTHEAST. CLOUDS WILL SLOWLY DISSIPATE AS THE THE DEEPER MOISTURE
PUSHES EAST AND SLIGHTLY DRIER AIR WORKS INTO THE REGION BY
MORNING. SFC HIGH TRIES TO NUDGE INTO THE GREAT LAKES LATE WED NITE
INTO THURSDAY MORN...WITH SOME WEAK WAA ALOFT AT H850...TEMPS AT
H850 RISE FROM -5C WED NITE TO -2C OR SO BY THURSDAY AFTN...BELOW
THE CLIMO NORM OF 0C FOR LATE MARCH. PERIOD SHOULD REMAIN DRY THRU
THURSDAY EVENING...BEFORE CLOUDS WILL INCREASE WITH SOME LIGHT
PRECIP POSSIBLE AS IT SLOWLY SATURATES THE COLUMN OVERNIGHT INTO
EARLY FRIDAY.

BIGGEST CONCERN THRU THE PERIOD WILL BE WHERE THE BAROCLINIC ZONE
SETS UP EXACTLY EARLY FRIDAY...HAVE TRIED TO ADD SOME EXTRA DETAIL
TO SHOW THE FRONTAL BOUNDARY NEAR OR OVER THE REGION...BUT DID NOT
GO TOO FAR AT THIS TIME WITH SOME ADJUSTMENT MOST LIKELY NEEDED
OVER THE COURSE OF THE NEXT FEW DAYS. SHOULD BE A SIGNIFICANT TEMP
GRADIENT ACROSS THE REGION FRIDAY WITH 50S POSSIBLE ON ONE SIDE AND
LOWER 30S ON THE OTHER. OUR FORECAST AREA MAY BE BISECTED BY THIS
BOUNDARY...THEREFORE P-TYPE IS TRICKY AS WELL AS THE SFC LOW AND
UPPER LEVEL TROUGH MOVE INTO THE REGION FRIDAY AFTERNOON AND
EVENING. THOUGHT IT PRUDENT TO ADD RAIN OR SNOW FOR MUCH OF THE
REGION...WITH RAIN ONLY MORE LIKELY ACROSS THE SOUTHERN THIRD OF THE
REGION. DID BUMP POPS TO LOW END LIKELY ACROSS THE REGION WITH AMPLE
FORCING AND MOISTURE IN PLACE. IT IS POSSIBLE WITH A SLIGHT
SOUTHERLY NUDGE THAT THE NORTHERN THIRD OR HALF OF THE REGION COULD
SEE A COUPLE INCHES OF SNOW IF THINGS WORKED JUST RIGHT...ONE FINAL
THOUGHT WOULD BE THAT IF THE LOW LEVEL SOUTHERLY FLOW WOULD BE A BIT
MORE ROBUST THAN MODELED AND THAT IS A POSSIBILITY THEN EVEN SOME
FZRA MAY ALSO BE IN THE MIX. MUCH UNCERTAINTY...AND MUCH TIME FOR
CHANGE HERE.

SATURDAY THRU TUESDAY...

SERIOUS DIFFERENCES IN THE EURO AND THE GFS/GFS ENSEMBLES THRU THIS
PERIOD. THOUGH THE DAY 5 AND 6 VERIFICATION NUMBERS OF THE H500
PATTERN ACROSS NORTH AMERICA SHOW THE EURO SLIGHTLY BETTER THAN THE
GFS...BUT THE GFS HAS SCORED WELL. IT APPEARS AS IF THE EURO IS
TRYING TO PHASE ENERGY MULTIPLE TIMES THRU THE PERIOD AND PRODUCING
MUCH STRONGER STORMS THAN EITHER THE OPER GFS OR THE ENSEMBLE MEAN.
THOUGH FIRST INCLINATION IS USUALLY WITH THE EURO...HAVE LEANED MUCH
MORE TOWARDS THE GFS ENSEMBLE MEAN. THE NEW 12Z OPER GFS REALLY CAME
IN LINE WITH THE 00Z MEAN AND LENDS MORE SUPPORT FOR THIS LINE OF
THINKING. NAO- INFLUENCE LOOKS TO KEEP THE REGION COOLER THAN NORM
THROUGH THE PERIOD WITH FASTER MOVING SYSTEM WITH GENERAL
TROUGHINESS ACROSS THE EASTERN CONUS THROUGHOUT THE PERIOD.

ADDED SMALL CHC POPS INTO SATURDAY WITH THE SLOWER SOLUTION SHOWING
BETTER CONTINUITY. CAA INTO THE REGION WITH NORTHERLY FLOW...CLOUD
COVER/PRECIP AND COLD H850 TEMPS NEAR -8 TO -10C SHOULD KEEP THE
REGION NEARLY 15 DEGREES OR MORE BELOW NORMAL SATURDAY. SOME
IMPROVEMENT POSSIBLE MONDAY AS THE TROUGH RELAXES ACROSS THE
EAST...AND SFC HIGH MOVES INTO THE REGION. PARTIAL OF COMPLETE
CLEARING NEAR DAYBREAK WILL ALLOW FOR COLD TEMPS...POSSIBLY INTO THE
TEENS MONDAY AND TUESDAY MORNING...WITH BETTER CHC ON TUESDAY. WAA
TO BEGIN AS SOON AS TUESDAY MORNING/AFTERNOON AS THE SFC HIGH MOVES
EAST...H85O TEMPS START TO CLIMB...AND ANOTHER FAST MOVING UPPER
LEVEL SYSTEM DRIVES SOUTHEAST TOWARDS THE REGION WITH RAIN/SNOW
POSSIBLE. ENSEMBLE SHOWS THAT 50 PERCENT OF THE MEMBERS HAVE MORE
THAN .05 INCHES...THEREFORE ADDED THE LOW POPS TUESDAY.

AVIATION...DISCUSSION FOR 18Z TAFS...

BORDERLINE LIFR CONDS CONTINUING AT KSBN AS BEST MIXING STAYS JUST
SE. SFC TROUGH MOVING ACROSS THIS AFTERNOON WILL LIGHTEN WINDS
FURTHER...REDUCING HOPES FOR IMPROVING VISBYS. FURTHER SE...KFWA IN
WELL MIXED REGION WITH VFR VISBYS ATTM.  HOWEVER EXPECT TEMPO MVFR
VISBYS TO OCCUR ALONG WITH TEMPO IFR CIGS AS WELL MIXED AIR SLOWLY
CREEPS EAST.  RAIN NOT LOOKING TO BE AS HVY AT KSBN AS ONCE EXPECTED
AND ANY RAIN MAY ACTUALLY IMPROVE FLIGHT CONDS AS BR IS REMOVED.
WINDS WILL VEER THROUGH PD EVENTUALLY BECOMING NORTH AS SYSTEM EXITS
TO THE EAST WITH -RASN POSSIBLE AFTER 12Z WED IN ANY DEFORMATION
ZONE THAT DOES SET UP.

CLIMATE...

A QUICK LOOK AT HOW PROBABLE AN 2 INCH SNOWFALL IS THROUGH THE REST
OFTHE SEASON SHOWS SOME INTERESTING NUMBERS FOR THE TWO MAIN CLIMO
SITES OF FWA AND SBN.

FWA RECORDS GO BACK THROUGH 1931 WITH 25 EVENTS OF 2 INCHES OF
SNOWFALL OR MORE AFTER MARCH 17TH.  FOR ANY GIVEN DAY THIS WOULD
MEAN A CHANCE OF .75%. 7 EVENTS WERE MORE THAN 4 INCHES WITH ONLY
ONE EVENT OF 6+ INCHES WHICH OCCURRED ON 4/6/1994. 6 INCHES EVEN
FELL THAT DAY IN APRIL OF 1994. NEVER HAS A MEASURABLE SNOW BEEN
RECORDED AT FWA IN THE MONTH OF MAY.

SBN RECORDS GO AS FAR BACK AS 1893 WITH 100 EVENTS OF 2 INCHES OF
SNOWFALL OR MORE AFTER MARCH 17TH. FOR ANY GIVEN DAY IT MEANS ABOUT
A 2% CHANCE FOR MORE THAN 2 INCHES OF SNOW.  A THIRD OF THE EVENTS
WERE GREATER THAN 4 INCHES AND 9 EVENTS WERE GREATER THAN 6 INCHES.
THE HIGHEST EVENT WAS 12 INCHES WHICH OCCURRED ON 4/5/1920. A 10
INCH EVENT HAPPENED IN MAY ON THE THIRD DAY OF THE MONTH IN 1929 IT
HAS SNOWED ELEVEN TIMES WITH MEASURABLE AMOUNTS IN THE MONTH OF MAY
AT SBN.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR INZ018-020-022>027-
     032>034.

MI...NONE.
OH...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR OHZ004-005-015-016-024-
     025.

LM...NONE.
&&

SHORT TERM...SIMPSON
LONG TERM...SCHOTT
AVIATION...REHBEIN
Hazardous weather outlook, Mar 18, 5:58 AM EDT, 18 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
558 AM EDT TUE MAR 18 2008

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-191000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
558 AM EDT TUE MAR 18 2008 /458 AM CDT TUE MAR 18 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

RAIN AND ISOLATED THUNDERSTORMS ARE EXPECTED TODAY WITH THE BEST
CHANCE FOR THUNDERSTORMS AND FLOODING SOUTH OF A LINE FROM PERU TO
DEFIANCE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

RAIN MAY BE HEAVY EARLY WEDNESDAY OVER AREAS SOUTH AND EAST OF
FORT WAYNE. ADDITIONAL RAINFALL WILL WORSEN FLOODING ISSUES.

ACCUMULATING SNOW IS POSSIBLE FRIDAY...ESPECIALLY OVER FAR
SOUTHWEST LOWER MICHIGAN AND ACROSS NORTHERN INDIANA AND NORTHWEST
OHIO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-191000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
558 AM EDT TUE MAR 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 12:47 AM EDTRiver Flood WarningIWXHuntington, Wells4 days
Mar 19, 10:49 AM EDTRiver Flood WarningIWXAdams, Wells3 days
Mar 19, 10:49 AM EDTRiver Flood WarningIWXAllen, DeKalb60 hr
Mar 19, 3:59 PM EDTWinter Storm WatchIWXAllen, DeKalb, Elkhart, LaGrange, Marshall, Noble and 3 more36 hr
Mar 19, 2:50 AM EDTRiver Flood WarningIWXAllen, Paulding, Putnam69 hr

Nearby

River Flood Warnings in Indiana, 2008River Flood Warnings in Ohio, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.